Alert archive / Tennessee / Flash Flood Warnings in 2008

Flash Flood Warning 22, NWS Memphis, TN

March 19, 2008Decatur County, Tennessee

NWS Memphis, TN issued this flash flood warning at Mar 19, 2008, 10:36 AM CDT for Decatur County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2008, 10:36 AM CDT (15:36 UTC)
Expired
Mar 19, 2008, 1:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Decatur County, TN

What was reported inside it

TimeReportWhereRemark
Mar 19, 10:55 AM CDTFLASH FLOODDecaturville, TNHIGHWAYS 91 WEST...91 EAST...328 EAST...AND 361 CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 623 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
623 m²/s²
0-3 km storm-relative helicity
803 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 191538
FFWMEG
TNC039-191830-
/O.NEW.KMEG.FF.W.0022.080319T1536Z-080319T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1036 AM CDT WED MAR 19 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN TENNESSEE...

* UNTIL 130 PM CDT

* AT 1036 AM CDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED     
  THAT VERY HEAVY RAIN HAS RESULTED IN WATER OVER ROADWAYS IN THE    
  WARNED AREA. OVER THE PAST HOUR 1 TO 2 INCHES OF RAINFALL HAS      
  FALLEN ACROSS THE WARNED AREA...WITH ANOTHER INCH POSSIBLE OVER    
  THE NEXT HALF HOUR POSSIBLE. THIS WILL RESULT IN CONTINUED FLASH   
  FLOODING OF LOW WATER CROSSINGS NEAR STREAMS AND CREEKS AND AREAS  
  PRONE TO FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARSONS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3584 8799 3547 8799 3545 8802 3544 8799
      3539 8799 3539 8803 3543 8806 3539 8809
      3540 8822 3542 8823 3563 8818 3585 8817
TIME...MOT...LOC 1536Z 180DEG 0KT 3560 8811

$$
1 follow-up statement
000 
WGUS74 KMEG 191830
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
130 PM CDT WED MAR 19 2008

TNC039-191840-
/O.EXP.KMEG.FF.W.0022.000000T0000Z-080319T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR TN-
130 PM CDT WED MAR 19 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR DECATUR COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS EXITED THE WARNED 
AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3584 8799 3547 8799 3545 8802 3544 8799
      3539 8799 3539 8803 3543 8806 3539 8809
      3540 8822 3542 8823 3563 8818 3585 8817
TIME...MOT...LOC 1536Z 180DEG 0KT 3553 8811

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 7:17 AM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 19, 7:17 AM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
717 AM CDT WED MAR 19 2008

.UPDATE...

UPDATED TO REMOVE EXPIRED TORNADO WATCH...FLASH FLOOD WATCH...AND
WIND ADVISORY.

&&

.DISCUSSION...

THE SEVERE WEATHER AND HEAVY RAINFALL HAVE ALMOST ENDED OVER THE
ENTIRE MIDSOUTH. THE BULK OF THE RAIN AND THUNDERSTORMS HAS MOVED
OUT OF THE AREA...AND THIS TREND WILL CONTINUE AS DRIER/MORE
STABLE AIR MOVES INTO THE AREA. A FLASH FLOOD WARNING REMAINS IN
EFFECT UNTIL 815 AM CDT ACROSS NE AR AN THE MO BOOTHEEL...BUT DO
NOT PLAN ON REISSUING THIS WARNING AS NO ADDITIONAL HEAVY RAINFALL
IS EXPECTED. LET THE WIND ADVISORY EXPIRE AS WELL AS WINDS WILL
REMAIN BELOW ADVISORY CRITERIA TODAY...BELOW 25 MPH.

&&

.PREV DISCUSSION... /ISSUED 247 AM CDT WED MAR 19 2008/

DISCUSSION...
A COLD FRONT EXTENDED FROM GRENADA TO PARIS AROUND 230 AM THIS
MORNING. DAMAGING WINDS AND HEAVY RAINFALL REMAIN THE MAIN WEATHER
HAZARDS. THIS FRONT WILL CONTINUE TO PROGRESS TO THE EAST THROUGH
THE EARLY MORNING HOURS AS AN H5 UPPER LEVEL LOW PRESSURE SYSTEM
OPENS AND EJECTS RAPIDLY NORTHEASTWARD. GRADIENT WINDS REMAIN
STRONG AHEAD OF AS WELL AS BEHIND THE FRONT...THEREFORE WILL LET
THE WIND ADVISORY CONTINUE THROUGH 7 AM. FLASH FLOODING WILL
REMAIN A THREAT THROUGH THE EARLY MORNING HOURS...WHILE MAIN STEM
FLOODING WILL REMAIN A CHALLENGE THROUGH AT LEAST THURSDAY.

RESIDUAL SHOWERS WILL DECREASE DURING THE DAY AS THE UPPER TROUGH
EXITS THE REGION AND IS REPLACED BY ZONAL FLOW. THE NEXT SYSTEM OF
NOTE IS FORECAST TO IMPACT THE MID SOUTH SATURDAY NIGHT THROUGH
SUNDAY NIGHT. EXPECT A CHANCE OF SHOWERS WITH BELOW NORMAL
TEMPERATURES AS AN UPPER LEVEL TROUGH DIGS DOWN AND DEEPENS OVER
THE EASTERN U.S. A NORTHWEST FLOW ALOFT BEHIND THIS SYSTEM WILL
LEAD TO DRY WEATHER AND SLIGHTLY BELOW NORMAL TEMPERATURES EARLY
NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  52  38  66  47 /  80   0  10  10
MKL  52  34  64  39 / 100  10  10  10
JBR  48  37  64  44 /  80   0  10  10
TUP  64  37  67  42 /  90  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

MBS
Hazardous weather outlook, Mar 18, 5:08 PM CDT, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
508 PM CDT TUE MAR 18 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-200015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
508 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF
OF THE MID SOUTH THIS EVENING AND OVERNIGHT. EXPECT A LINE OF
THUNDERSTORMS TO DEVELOP AHEAD OF A SURFACE LOW PRESSURE SYSTEM
AND ASSOCIATED COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE
WITH THE PRIMARY RISK OF DAMAGING WINDS AND ISOLATED TORNADOES.
THE GREATEST THREAT FOR SEVERE WEATHER WILL BE BETWEEN 5 PM AND 2
AM WEDNESDAY MORNING NORTH AND WEST OF A LINE FROM HELENA TO
PARIS. THIS AREA IS COVERED BY TORNADO WATCH 132.  AREAS OF SOUTH
AND EAST OF THIS LINE SHOULD EXPECT A THREAT OF SEVERE WEATHER
FROM 9 PM TO 6 AM WEDNESDAY MORNING.

HEAVY RAINFALL IS ALSO EXPECTED LATER TONIGHT ACROSS AREAS NORTH
OF A FORREST CITY ARKANSAS TO MEMPHIS TO UNION CITY TENNESSEE LINE
AS A SLOW MOVING COLD FRONT PUSHES THROUGH THE FORECAST AREA.
RAINFALL AMOUNTS BETWEEN 2 AND 5 INCHES ARE POSSIBLE WEST OF THE
MISSISSIPPI RIVER WITH LESSER AMOUNTS...GENERALLY BETWEEN 1 AND 3
INCHES...EXPECTED FURTHER SOUTH AND EAST. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR NORTHWEST PORTIONS OF THE MID SOUTH...SINCE
THE GROUND REMAINS SATURATED AND THERE REMAINS A POTENTIAL FOR
FLASH FLOODING.

STRONG SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH
WILL CONTINUE THROUGH TONIGHT. A WIND ADVISORY HAS BEEN ISSUED FOR
THE ENTIRE MIDSOUTH UNTIL 7AM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

HEAVY RAINFALL WILL LIKELY CONTINUE INTO WEDNESDAY MORNING ACROSS
NORTHERN PORTIONS OF THE MID SOUTH AND THE FLASH FLOOD WATCH MAY
NEED TO BE EXTENDED THROUGH WEDNESDAY MORNING ACROSS PORTIONS OF
THE AREA.

IN ADDITION TO FLASH FLOODING...SOME RIVER FLOODING IS LIKELY
ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST
TENNESSEE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGERS...AND LAW
ENFORCEMENT IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE NEEDED
THIS EVENING AND OVERNIGHT FOR MUCH OF THE MID SOUTH.

JLH/RJO

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:58 PM CDTTornado WarningMEGDyer, Lake47 min
Mar 18, 8:00 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Lauderdale45 min
Mar 19, 12:05 AM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton55 min
Mar 19, 12:16 AM CDTSevere Thunderstorm WarningMEGShelby44 min
Mar 19, 12:43 AM CDTFlash Flood WarningMEGDyer, Lake, Obion6 hr
Mar 19, 12:55 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Tipton65 min
Mar 19, 12:57 AM CDTSevere Thunderstorm WarningMEGFayette, Shelby63 min
Mar 19, 1:26 AM CDTSevere Thunderstorm WarningMEGHenry, Obion, Weakley64 min
Mar 19, 1:35 AM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Henderson, Madison, Weakley55 min
Mar 19, 1:47 AM CDTSevere Thunderstorm WarningMEGFayette, Hardeman58 min
Mar 19, 2:01 AM CDTSevere Thunderstorm WarningMEGChester, Fayette, Hardeman, Haywood, Henderson, Madison44 min
Mar 19, 2:45 AM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy45 min
Mar 19, 8:12 AM CDTFlash Flood WarningMEGLake4 hr
Mar 19, 10:44 AM CDTRiver Flood WarningMEGDyer, Lake34 days
Mar 19, 10:44 AM CDTRiver Flood WarningMEGShelby, Tipton36 days

Nearby

Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.